South Dakota, 2022Hail and Damaging Winds in South Dakota, May 9, 2022
May 9, 2022 · NWS FSD · 3 events in 2 counties and zones
Scattered thunderstorms developed in south central South Dakota the last half of the night, and moved northeast along the nose of a strong low-level jet toward east central South Dakota and southwest Minnesota after sunrise. Elevated instability of 1000-2000J/kg and deep-layer elevated shear of 30-40 knots led to organization of storms into multicell structures capable of spotty large hail and…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $8,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed in south central South Dakota the last half of the night, and moved northeast along the nose of a strong low-level jet toward east central South Dakota and southwest Minnesota after sunrise. Elevated instability of 1000-2000J/kg and deep-layer elevated shear of 30-40 knots led to organization of storms into multicell structures capable of spotty large hail and damaging wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 9, 2:49 AM CST, 21 minutes earlier.
Area forecast discussion, May 9, 2:49 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
349 AM CDT Mon May 9 2022
.SHORT TERM...(Today and Tonight)
Issued at 349 AM CDT Mon May 9 2022
Ongoing strong-severe convection over western portions of the
forecast area expected to lift north of our Highway 14 corridor
counties by 12Z or shortly thereafter, though spotty trailing
showers may linger in northern areas through mid-morning before the
associated mid-level wave slides through.
After any early morning storm threat, the main challenges for today
will focus on temperatures/winds and any associated fire weather
concerns.
50kt southerly low level jet lifts through northwest IA/southwest MN
this morning. This are currently quite stable, owing to a broad low
stratus deck across the region. However, shortly after sunrise, the
low level jet does promote shallow mixing, which will aid in drawing
some of the stronger winds to the surface. May be a bit marginal at
first, especially away from the higher elevations, but RAP/HRRR
continue to support a few near-advisory level gusts in the southerly
flow across our far eastern areas mid-morning to early afternoon.
Stronger winds more likely to mix down across the western/northern
CWA, as flow turns more west-southwesterly with the passing wave and
leading pre-frontal trough/dry line. Even mixing to just 4-5kft AGL
taps into 45-50kt winds, which supports advisory level gusts in this
area through sunset as well. All that to say existing wind advisory
areas look reasonable and am not planning any changes.
Pre-frontal temperatures could get quite warm today, as 850mb temps
warm near or above 20C in areas east of the IA/MN Hwy 60 corridor.
This is supportive of highs in the upper 80s/near 90, though the
initial rise will be a bit slow due to the aforementioned stratus.
Cool front moves across the CWA through the day, with initial 850mb
cold advection reaching our far western counties by late morning,
and our far east by mid-afternoon. This could allow temperatures to
start falling off from daytime highs a bit sooner than our typical
early May diurnal range, but still looking for highs ranging from
those near-90 readings in northwest Iowa, to around 70 from Huron to
Chamberlain.
Along with the stronger winds, good mixing should tap into dry air
above 850mb. Although we've had areas of decent rain in the past
week or two, continued drought conditions and abnormally dry soil
moisture conditions, especially east of a Lake Andes-Brookings line,
support hedging toward the drier side of dew point guidance for this
afternoon. This yields very dry RH values from around Yankton east
into much of northwest Iowa this afternoon. Fortunately, at the time
of peak heating/lowest humidity, winds in this area should be lower
than areas farther to the north. However, still see a potential for
gusts 25-35 mph, so any areas which are still lagging in sufficient
green-up or have areas of tall dormant grasses could see very high
or even extreme fire danger conditions.
Winds drop off fairly quickly after sunset, with approaching surface
ridge allowing for light winds swinging around to the north tonight.
The dry air which filters in through the afternoon should lead to a
comfortable night in most areas, with lows in the 40s to lower 50s.
.LONG TERM...(Tuesday through Sunday)
Issued at 349 AM CDT Mon May 9 2022
Tuesday should be a pleasant day, with relatively light north to
northeast winds (10-20 mph), low humidity levels and seasonably
mild high temperatures in the 70s-lower 80s.
Midweek, we are still looking for a significant warm-up as an
anomalously strong mid-upper level ridge builds through the
Mississippi Valley. Most models keep our forecast area on the
northwest periphery of the ridge axis, which could keep us out of
the hottest portion of the air mass, but should still support near
record or record temperatures Wednesday through Thursday.
This will also place us near a somewhat active southwest flow.
Extremely difficult to have any confidence in specific timing or
location of any waves traversing this southwest flow which may
trigger some convective activity, and as a result, will stick with
the blended pops which show periodic chances Wednesday through
Thursday night.
For Wednesday, will have to monitor trends on timing of a warm
front lifting north with an associated mid-level wave. Areas near
and north of this warm front will see the potential for a few
severe storms Wednesday afternoon/evening, as very steep mid-level
lapse rates will provide plenty of instability. Given proximity
of the upper level ridge to our east, deep layer shear is the
strongest well west and north of our area. However, presence of
the low level boundary potentially interacting with a weak wave
lifting north will support at least an isolated severe threat
Wednesday.
Stronger trough swings northeast across the Rockies, shoving the
upper ridge axis a bit farther east, and allowing stronger winds
aloft/stronger shear to shift eastward as well. Associated surface
low could drag a boundary into our western CWA by late Thursday,
which will provide another chance for possible severe storms. This
upper trough lingers over central Canada and the Upper Midwest
into next weekend, providing for a return to near, or even a bit
below normal temperatures for Friday through Sunday, with spotty
precipitation chances.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1100 PM CDT Sun May 8 2022
MVFR/IFR stratus will continue to spread across the area
overnight, and persist through late Monday morning. May also see
areas of drizzle develop where stratus resides. Strong to
severe thunderstorms will push from south central SD into east
central SD from 08Z to 12Z, with large hail possible as well as
erratic stronger winds.
Southeasterly winds will increase overnight, gusting at 20 to 30
kts at times, transitioning to west/southwesterly on Monday
afternoon. Winds then decrease and become northwesterly on Monday
evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 10 AM this morning to 8 PM CDT this evening
for SDZ038>040-050-052>060-063-064.
MN...Wind Advisory from 7 AM this morning to 4 PM CDT this afternoon
for MNZ081-089-090.
Wind Advisory from 7 AM this morning to 8 PM CDT this evening
for MNZ071-072-080-097.
IA...Wind Advisory from 7 AM this morning to 4 PM CDT this afternoon
for IAZ002-003-013-014-022.
NE...NONE.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...JMHazardous weather outlook, May 8, 7:37 PM CST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
837 PM CDT Sun May 8 2022
SDZ038>040-050-052>060-063-064-100145-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
837 PM CDT Sun May 8 2022
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Tonight.
Isolated to scattered thunderstorms will be possible late tonight
into Monday morning. A few of these storms would be capable of
producing hail to the size of ping pong balls.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Gusty winds are expected on Monday. Winds to 45 mph may be
possible.
A sharp rise in temperatures is expected Wednesday and Thursday.
Heat index readings may climb between 85 and 95 degrees in some
locations. The warmest temperatures will be south of Interstate
90.
Scattered thunderstorms may be possible Wednesday and Thursday,
with better focus for thunderstorms on Thursday. A strong to
severe storm could be possible in this timeframe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible.
MNZ071-072-080-097-100145-
Lincoln-Lyon-Murray-Pipestone-
837 PM CDT Sun May 8 2022
This Hazardous Weather Outlook is for southwest Minnesota.
.DAY ONE...Tonight.
Isolated thunderstorms may be possible late tonight into Monday
morning. If these storms develop, they could produce hail to the size
of ping pong balls.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Gusty winds are expected on Monday. Winds to 45 mph may be possible.
A sharp rise in temperatures is expected Wednesday and Thursday.
Heat index readings may climb between 85 and 95 degrees in some
locations.
Scattered thunderstorms may be possible Wednesday and Thursday,
with better focus for thunderstorms on Thursday. A strong to
severe storm could be possible in this timeframe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is unlikely at this time.
IAZ001-MNZ098-SDZ061-062-065>070-100145-
Lyon-Rock-McCook-Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-Clay-
837 PM CDT Sun May 8 2022
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and southeast South Dakota.
.DAY ONE...Tonight.
Isolated thunderstorms may be possible late tonight into Monday
morning. If these storms develop, they could produce hail to the size
of half dollars.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Gusty winds are expected on Monday. Winds to 40 mph may be
possible.
A sharp rise in temperatures is expected Wednesday and Thursday.
Heat index readings may climb between 85 and 95 degrees in some
locations. The warmest temperatures will be south of Interstate
90.
Scattered thunderstorms may be possible Wednesday and Thursday,
with better focus for thunderstorms on Thursday. A strong to
severe storm could be possible in this timeframe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ002-MNZ081-089-090-100145-
Osceola-Cottonwood-Nobles-Jackson-
837 PM CDT Sun May 8 2022
This Hazardous Weather Outlook is for northwest Iowa and southwest
Minnesota.
.DAY ONE...Tonight.
Isolated thunderstorms may be possible late tonight into Monday
morning. If these storms develop, they could produce marginally
severe hail.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Gusty winds are expected on Monday. Winds to 45 mph may be possible.
A sharp rise in temperatures is expected Wednesday and Thursday.
Heat index readings may climb between 85 and 95 degrees in some
locations. The warmest temperatures will be south of Interstate
90.
Scattered thunderstorms may be possible Wednesday and Thursday,
with better focus for thunderstorms on Thursday. A strong to
severe storm could be possible in this timeframe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ012-020-021-031-032-NEZ013-014-SDZ071-100145-
Sioux-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Union-
837 PM CDT Sun May 8 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.
.DAY ONE...Tonight.
Isolated thunderstorms are possible late tonight. Severe storms are
not expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Gusty winds are expected on Monday. Winds to 40 mph may be
possible.
A sharp rise in temperatures is expected Wednesday and Thursday.
Heat index readings may climb between 85 and 95 degrees in some
locations.
Scattered thunderstorms may be possible Wednesday and Thursday,
with better focus for thunderstorms on Thursday. A strong to
severe storm could be possible in this timeframe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ003-013-014-022-100145-
Dickinson-O'Brien-Clay-Buena Vista-
837 PM CDT Sun May 8 2022
This Hazardous Weather Outlook is for northwest Iowa.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Charles Mix
- When
- May 9, 3:10 AM CST to 3:20 AM CST
- Where
- Charles Mix County, 8.32 mi SW of Platte
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 43.290, -98.960
A personal weather station measured frequent wind gusts to 60 mph between 0310-0320CST.
Thunderstorm Wind, Charles Mix
- When
- May 9, 3:20 AM CST to 3:23 AM CST
- Where
- Charles Mix County, 4.08 mi WSW of Bovee
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.290, -98.850
A thunderstorm wind gust to 60 mph was measured by a personal weather station.
Hail, Brookings
- When
- May 9, 5:29 AM CST to 5:31 AM CST
- Where
- Brookings County, 6.69 mi NNW of White
- Measured
- 0.88 in hail
- Crop damage
- $8,000
- Reported by
- Public
- Coordinates
- 44.520, -96.700
Abundant hail up to nickel-sized fell, which was enough to fill a five gallon bucket at the end of a downspout. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Michigan, May 9, 2022$303,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, May 9, 20223 in hail · 61 events
- Flood in South Dakota, May 9 to 31, 2022$62,000 · 1 event
- Hail in Minnesota, May 9, 2022$50,000 · 1.5 in hail · 2 events
- Tornadoes and Hail in Wisconsin, May 9, 2022EF1 · 8 events
- Hail in Wisconsin, May 9, 20222.5 in hail · 27 events
- Tornado and Hail in Minnesota, May 9, 2022EF0 · 21 events
- Hail and Damaging Winds in Minnesota, May 9, 20221.75 in hail · 14 events
- Tornado and Hail in Wisconsin, May 9, 2022EF0 · 7 events
- Hail and Damaging Winds in Minnesota, May 9, 20221.25 in hail · 7 events
- Hail and Damaging Wind in South Dakota, May 9, 20221.75 in hail · 6 events
- Hail in Minnesota, May 9, 20221.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029635, 1029633, 1029632.